Virginia, 2003

Flash Flooding and Flooding in Virginia, May 25 to 26, 2003

May 25 to 26, 2003 · NWS RNK · 4 events in 3 counties and zones

Flash flooding from heavy rain resulted in the flooding of an apartment in Danville, and the flooding of homes in South Boston. Urban flooding resulted in numerous roads being flooded and closed in Danville and South Boston.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall during the evening of the 25th and early morning hours on the 26th produced flash flooding and urban flooding.Flash flooding from heavy rain resulted in the flooding of an apartment in Danville, and the flooding of homes in South Boston. Urban flooding resulted in numerous roads being flooded and closed in Danville and South Boston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 25, 6:30 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 25, 6:30 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
730 PM EDT SUN MAY 25 2003

WL UPDATE SOON...BASED ON SPEED OF RAIN MOVING IN FROM THE WEST.

.RNK...
NC...FLOOD WATCH FOR TONIGHT FOR ZONES NCZ003>006...NCZ020.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ032>035...VAZ043>047...
VAZ058>059.

WV...NONE.

AMS
Hazardous weather outlook, May 25, 5:20 AM EST, 15 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 25, 7:59 PM EST, 1 hour 11 minutes before
NCZ005-006-VAZ044-260130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORMS THIS EVENING...

A LINE OF SHOWERS AND THUNDERSTORMS WILL EXTEND ACROSS SOUTHERN
ROCKINGHAM AND CASWELL COUNTIES INTO SOUTHERN HALIFAX COUNTY THIS
EVENING. THROUGH 9:30 PM THE STRONGEST STORMS IN THIS LINE WILL BE
BETWEEN CAMP SPRINGS AND BAYNES IN CASWELL COUNTY...AND JUST SOUTH OF
MONROETON IN ROCKINGHAM COUNTY. THE STORMS WILL MOVE TO THE EAST AT
20 MPH AND WILL PRODUCE EXTREMELY HEAVY RAIN ALONG WITH SMALL HAIL.

A FLASH FLOOD WARNING REMAIN IN EFFECT FOR THIS AREA THROUGH 11:45
PM. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.  DO NOT CROSS AREAS
WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN
QUICKLY SWEEP YOU OFF YOUR FEET.

AMS
Local storm report, May 25, 9:09 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1009 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    MILTON                    NC   1.25 IN HAIL
05/25/03   CASWELL

0855 PM    MILTON                    NC   WIND DAMAGE
05/25/03   CASWELL                        PUBLIC REPORTED LARGE
                                          TREES DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 2 flash flood. Local standard time, as filed.

Flood, Halifax

When
May 25, 9:10 PM EST to 11:50 PM EST
Where
Halifax forecast zone
Reported by
UNKNOWN
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flood, Pittsylvania / Danville

When
May 25, 9:30 PM EST to 10:55 PM EST
Where
Pittsylvania / Danville forecast zone
Reported by
UNKNOWN
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Flash Flood, Danville (C)

When
May 25, 10:55 PM EST to 11:55 PM EST
Where
Danville (C) County, Danville
Reported by
UNKNOWN
Coordinates
36.586, -79.395 (the zone’s center; the record gives no point)

Flash Flood, Halifax

When
May 25, 11:50 PM EST to May 26, 1:00 AM EST
Where
Halifax County, South Boston
Reported by
UNKNOWN
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355835, 5355836, 5355833, 5355834.